May 4, 2011 -- The osteoporosis drugs known as bisphosphonates increase the risk of getting unusual thigh bone fractures, as experts have suspected, according to a new Swedish study.
But these fractures are infrequent and the risk is small the study shows.
When correctly prescribed, the overall benefit of the drugs preventing all types of fractures outweighs the risk of getting the unusual fractures, says study researcher Per Aspenberg, MD, PhD, a professor of orthopaedic surgery at Linkoping University, Sweden.
His research looked at 12,777 women aged 55 and older who suffered a fracture of the thigh bone in 2008. He found that the suspected link between the bone-building drugs and the unusual fractures is strong.
Experts have continued to debate whether there is a cause-and-effect relationship, Aspenberg tells WebMD. "The only thing agreed on so far [before his study] is that there is a weak association."
"Our study shows an extremely strong association, a dose-response relationship," he says. The link was consistent when he analyzed the findings in different ways. The link held up when he took into account other drugs the women were taking or other diseases they had.
"Our data demonstrates beyond a doubt there is a strong connection between the atypical fracture of the femoral shaft [thigh bone] and it is so strong one could argue that it is causative,” he says. “We can never prove that but it is highly likely."
The study is published in The New England Journal of Medicine.
Osteoporosis Drugs and Fractures
Aspenberg evaluated the X-rays of the 12,777 women who had the thigh bone fractures. He found 59 of them had the unusual type of thigh bone fracture.
The researchers also compared the 59 patients with the unusual fractures with 263 others who had more ordinary thigh bone fractures. While 78% of those with the unusual fractures were on bisphosphonates, 10% of those with the other fractures were.
The researchers then looked at 1.5 million women in the National Swedish Patient Register who were 55 or older in 2008. He classified the women who had taken the osteoporosis drugs -- more than 83,000 -- into categories, depending on length of use. They took them for less than one year, one to 1.9 years, or two years or more.
Among the other findings:
- Duration of use affected risk. For every 100 days of bisphosphonate use, the risk of the unusual fracture rose by 30%
- Risks declined quickly after the drug was stopped. The risk was reduced by 70% per year since the last use of the drug.
- For one unusual fracture to occur, 2,000 women had to take the bisphosphonate drugs for one year.
Aspenberg reports getting consulting fees and grant support from Eli Lilly and Amgen, which make osteoporosis drugs. He holds stock in AddBIO, a company developing a method for bisphosphonate coating of implants to be inserted into bone. He also holds a patent on the method.
Short-term use of the drug is best, Aspenberg says. "Most should stop after five years," he tells WebMD. "Only women with very severe osteoporosis should continue. Importantly, the drug should only be taken if there is an indication."
The new research lends weight to the long-suspected link between osteoporosis drugs and unusual fractures, says Melvin Rosenwasser, MD, professor of orthopaedic surgery at the Columbia University College of Physicians and Surgeons, New York.
He agrees that patients need to re-evaluate the use of the osteoporosis drugs after being on them for five years.
"If you have been taking the drug for five years, you should be tested to see if you still need to take anything," he says. ''Our study and others have shown you need to take [the drugs] for more than five years to get into some of the side effects."
In his own research, Rosenwasser had found that after three years of use, patients' bones were getting stronger. However, after five years, it appeared the bone's structural properties were changing. "It doesn't mean broken," he tells WebMD.
The U.S. has a more diverse population than Sweden, he points out. The findings may not reflect what would be found in the U.S.
The new study shows the link between the drugs and the unusual fracture is real, says Joseph Lane, MD, an orthopaedic surgeon at the Hospital for Special Surgery-Weill Cornell Medical College, New York.
"It's not common, but it's a real entity," he tells WebMD.
Anyone on the drugs who has thigh pain should report that to their doctor, he says. Lane is on the speakers bureaus of Eli Lilly, Novartis, Amgen, and Warner Chilcott, which make osteoporosis drugs.
The FDA issued a warning to patients and health care providers about the possible risk of these fractures in those who take bisphosphonates in late 2010.